Alert archive / Minnesota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 79, NWS Grand Forks, ND

July 19, 2012Polk County, Minnesota; Grand Forks County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 19, 2012, 5:43 PM CDT for Polk County, Minnesota; Grand Forks County, North Dakota. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2012, 5:43 PM CDT (22:43 UTC)
Expired
Jul 19, 2012, 6:45 PM CDT
In force
62 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Polk County, MN, Grand Forks County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 39 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 6:00 PM CDTHAIL 1.754 Nnw Arvilla, ND
Jul 19, 6:05 PM CDTHAIL 12 E Arvilla, ND
Jul 19, 6:10 PM CDTTSTM WND GST 601 N Arvilla, NDWINDS ESTIMATED NEAR TURTLE RIVER STATE PARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 3:48 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.7 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2012-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1864 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2012-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1864 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
1973 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

132 
WUUS53 KFGF 192243
SVRFGF
MNC119-NDC035-192345-
/O.NEW.KFGF.SV.W.0079.120719T2243Z-120719T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
543 PM CDT THU JUL 19 2012

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL POLK COUNTY IN NORTHWEST MINNESOTA...
  GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 645 PM CDT

* AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 4 MILES
  SOUTHEAST OF ORR...OR 26 MILES SOUTH OF GRAFTON...MOVING TO THE
  SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LARIMORE...HONEYFORD AND GILBY AROUND 550 PM CDT.
  ARVILLA AROUND 555 PM CDT.
  MEKINOCK AND GRAND FORKS AFB AROUND 600 PM CDT.
  EMERADO AROUND 605 PM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE GRAND FORKS...EAST GRAND FORKS...THOMPSON...MALLORY AND
FISHER.

FOR MOTORISTS ON INTERSTATE 29...THE SEVERE THUNDERSTORM WILL BE
BETWEEN...MILE MARKER 145 AROUND 620 PM CDT...AND MILE MARKER 124
AROUND 640 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4787 9668 4767 9689 4767 9698 4789 9788
      4794 9788 4819 9760
TIME...MOT...LOC 2243Z 302DEG 29KT 4804 9758
WIND...HAIL 60MPH 1.00IN

$$

DTR
3 follow-up statements
036 
WWUS53 KFGF 192304
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
604 PM CDT THU JUL 19 2012

MNC119-NDC035-192345-
/O.CON.KFGF.SV.W.0079.000000T0000Z-120719T2345Z/
GRAND FORKS ND-POLK MN-
604 PM CDT THU JUL 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
POLK COUNTY IN NORTHWEST MINNESOTA...AND GRAND FORKS COUNTY IN
NORTHEAST NORTH DAKOTA UNTIL 645 PM CDT...

AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 3 MILES
SOUTHWEST OF GRAND FORKS AFB...OR 17 MILES WEST OF GRAND FORKS...
MOVING TO THE SOUTHEAST AT 35 MPH.

WINDS TO 52 MPH WERE RECORDED AT THE GRAND FORKS AIR FORCE BASE AT 
545 PM.  THE HIGHEST WIND GUSTS ARE LOCATED JUST SOUTHWEST OF THE 
AIR BASE AND EAST OF ARVILLA MOVING SOUTHEAST AND WILL AFFECT AROUND 
THOMPSON WESTWARD TO HOLMES.  

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRAND FORKS AND EAST GRAND FORKS AROUND 625 PM CDT.
  THOMPSON AROUND 630 PM CDT.
  MALLORY AROUND 635 PM CDT.
  DAVIDSON AND BYGLAND AROUND 640 PM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE FISHER.

FOR MOTORISTS ON INTERSTATE 29...THE SEVERE THUNDERSTORM WILL BE
BETWEEN...MILE MARKER 135 AROUND 625 PM CDT...AND MILE MARKER 128
AROUND 635 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4787 9668 4767 9689 4767 9698 4789 9788
      4794 9788 4819 9760
TIME...MOT...LOC 2303Z 301DEG 32KT 4792 9739
WIND...HAIL 60MPH 1.00IN

$$

DTR
905 
WWUS53 KFGF 192337
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
637 PM CDT THU JUL 19 2012

MNC119-NDC035-192345-
/O.CON.KFGF.SV.W.0079.000000T0000Z-120719T2345Z/
GRAND FORKS ND-POLK MN-
637 PM CDT THU JUL 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
POLK COUNTY IN NORTHWEST MINNESOTA...AND GRAND FORKS COUNTY IN
NORTHEAST NORTH DAKOTA UNTIL 645 PM CDT...

AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED NEAR
THOMPSON...OR 9 MILES SOUTH OF GRAND FORKS...MOVING TO THE SOUTHEAST 
AT 35 MPH.  

THE SEVERE THUNDERSTORM WILL BE IMPACT AREAS...
    BETWEEN FISHER AND THOMPSON THROUGH 645 PM CDT.

FOR MOTORISTS ON INTERSTATE 29...THE SEVERE THUNDERSTORM WILL BE 
BETWEEN...MILE MARKER 132 AROUND 635 PM CDT...AND MILE MARKER 126 
AROUND 640 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4787 9668 4767 9689 4767 9698 4789 9788
      4794 9788 4819 9760
TIME...MOT...LOC 2336Z 304DEG 30KT 4776 9707
WIND...HAIL 60MPH 1.00IN

$$

DTR
645 
WWUS53 KFGF 192344
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
644 PM CDT THU JUL 19 2012

MNC119-NDC035-192355-
/O.EXP.KFGF.SV.W.0079.000000T0000Z-120719T2345Z/
GRAND FORKS ND-POLK MN-
644 PM CDT THU JUL 19 2012

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL POLK COUNTY IN
NORTHWEST MINNESOTA...AND GRAND FORKS COUNTY IN NORTHEAST NORTH
DAKOTA HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4787 9668 4767 9689 4767 9698 4789 9788
      4794 9788 4819 9760
TIME...MOT...LOC 2345Z 304DEG 30KT 4772 9698

$$

DTR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:37 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 19, 2:37 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
237 PM CDT THU JUL 19 2012

.SHORT TERM...
ISSUE FIRST UP IS SEVERE POTENTIAL LATE THIS AFTN/EVE. SEE LATEST
SWOMCD. ELEVATED TSTMS WHICH MOVED FROM THE TURTLE MOUNTAINS IN
TOWARD DEVILS LAKE PUSHED AN OUTFLOW BOUNDARY SOUTH PAST HARVEY
AND WAS NEAR NEW ROCKFORD-CARRINGTON-DENHOFF AT 19Z. WEAK WIND
SHIFT ALSO NOTED A BIT EAST TOARD MICHIGAN ND ON RADAR...BUT THAT
HAS SINCE FELL APART AND DVL AWOS WINDS HAVE TURNED BACK
SOUTHERLY. NEW STORMS FIRING ON OUTFLOW IN THE WEST OF CARRINGTON
BUT SO FAR HAVENT DONT TOO MUCH. SPC NOTES AREA FROM CARRINGTON
SOUTH-SOUTHEAST TO JAMESTOWN TO ABERDEEN IN AREA OF MID 90S TEMPS
AND DEW PTS IN THE LOW TO MID 70S FOR CAPES IN THE 4-6000 FT
RANGE. SWOMCD FROM SPC HIGHLIGHTS THIS AREA FOR PSBL MCS FORMATION
IN THE NEXT FEW HOURS AS SPC MESO ANALYSIS SHOWS CIN IS PRETTY
MUCH GONE THERE. FARTHER NORTH A BIT CLOSER TO SOME UPPER DYNAMICS
IN CANADA AREA STORMS RE-FORMING OFF THE TURTLE MOUNTAINS AND
MOVING EAST THROUGH ROLETTE TO WEST OF LANDGON. WILL NEED TO WATCH
THESE STORMS AS WELL AS SPC MESO ANALYSIS SHOWS THIS AREA ON
SOUTHERN EDGE OF A SECOND 6000 J/KG CAPE ARAE IN SOUTH CENTRAL
MANITOBA NEAR PILOT MOUND.

WILL SEE WHAT HAPPENS BEFORE ZONE/GRIDD ISSUANCE ON WHERE TO
INCLUDE SEVERE WORDING AND ON POPS...RIGHT NOW HAVE 30-40S IN ERN
ND. MEAN FLOW VECTORS WOULD HAVE ANY ORGANIZED MCS MOVING
SOUTHEAST.

POTENTIAL FOR CONVECTION TO CONTINUE IN SOME FASHION THROUGH THE
NIGHT BEFORE EXITING FRIDAY MORNING AS HIGH PRESSURE NOSES DOWN
FROM THE NORTHWEST. THIS HIGH SHOULD BRING DRIER AND LESS HUMID
AIR FRI AFTN INTO SATURDAY....BUT FAR SOUTHERN FCST AREA MAY HANG
ON TO LOW THREAT FOR THUNDER THRU FRI NIGHT.

NEXT SHORT WAVE DUE LATE SAT NIGHT INTO SUNDAY MORNING SO DID HAVE
SOME LOW POPS FOR THIS PERIOD.

.LONG TERM... /SUN NIGHT THROUGH THU/
AN UPPER WAVE COUPLED WITH INVERTED TROUGH WILL MOVE ACROSS THE
NORTHERN TIER MID NEXT WEEK...BRINGING AN INCREASED CHANCE FOR RAIN
SHOWERS AND THUNDERSTORMS TO THE AREA. CURRENT MODEL RUNS SUGGEST
BEST UPPER SUPPORT WILL BE MAINLY ACROSS SOUTHERN CANADA...WITH THE
GFS SHOWING THE UPPER LOW FURTHER SOUTH THAN THE ECMWF. AS
USUAL...WILL HAVE TIMING DIFFERENCES BUT AT LEAST FOR THE NORTH SOME
WELL NEEDED SHOWERS COULD PROVIDE SOME RELIEF TO THE DRY CONDITIONS.

&&

.AVIATION...
EXPECT SOME TSTM DEVELOPMENT LATE THIS AFTERNOON AND EVENING AS ATMS
BECOMES MORE DESTABILIZED WITH FULL SUNSHINE OVER MUCH OF THE AREA.
BEST CHANCE FOR TSTM ACTIVITY APPEARS TO BE ALONG AND NORTH OF THE
HWY 2 CORRIDOR...IMPACTING TVF...GFK...AND DVL. HOW OR IF AN MCS
DEVELOPS NORTHWEST OF JAMESTOWN LATER THIS AFTN/EVE...THIS MAY IMPACT FARGO
AS WELL.

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE/SPEICHER
Hazardous weather outlook, Jul 19, 6:41 AM CDT, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
641 AM CDT THU JUL 19 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
641 AM CDT THU JUL 19 2012

...SLIGHT RISK OF SEVERE STORMS THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS EVENING AHEAD OF AN APPROACHING
AREA OF LOW PRESSURE. A FEW OF THESE STORMS COULD BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. THE FAVORED
LOCATION AT THIS TIME LOOKS TO BE ALONG AND NORTH OF HIGHWAY 2
AFTER 7PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 19, 2:26 PM CDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
226 PM CDT THU JUL 19 2012

NDZ006-007-015-192030-
CAVALIER ND-RAMSEY ND-TOWNER ND-
226 PM CDT THU JUL 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TOWNER...NORTHERN RAMSEY
AND SOUTHWESTERN CAVALIER COUNTIES UNTIL 330 PM CDT...

AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 18 MILES NORTH OF CANDO...OR 37 MILES WEST OF LANGDON...
MOVING TO THE EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
EGELAND AROUND 235 PM CDT.
NEWVILLE...CLYDE AND CALIO AROUND 245 PM CDT.
MUNICH AROUND 255 PM CDT.
ALSEN AROUND 305 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4877 9840 4846 9847 4860 9936 4886 9928
TIME...MOT...LOC 1926Z 281DEG 29KT 4875 9917

SPEICHER
Special weather statement, Jul 19, 5:25 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
525 PM CDT THU JUL 19 2012

MNZ001-NDZ016-026-027-192330-
EASTERN WALSH COUNTY ND-GRAND FORKS ND-NELSON ND-WEST POLK MN-
525 PM CDT THU JUL 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN WALSH...WESTERN
POLK...EASTERN NELSON AND GRAND FORKS COUNTIES UNTIL 630 PM CDT...

AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF THUNDERSTORMS 19 MILES EAST OF LAKOTA...OR 33 MILES
SOUTHWEST OF GRAFTON...MOVING TO THE SOUTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
NIAGARA AROUND 535 PM CDT.
ORR AND INKSTER AROUND 540 PM CDT.
MCCANNA AROUND 545 PM CDT.
LARIMORE AND GILBY AROUND 555 PM CDT
GRAND FORKS AND EAST GRAND FORKS AROUND 620 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4796 9678 4768 9704 4797 9817 4822 9781
TIME...MOT...LOC 2225Z 298DEG 30KT 4809 9791

DTR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 2:26 PM CDTSpecial Weather StatementFGFCavalier, Towner64 min
Jul 19, 3:49 PM CDTSevere Thunderstorm WarningFGFNelson, Ramsey, Walsh27 min
Jul 19, 5:25 PM CDTSpecial Weather StatementFGFGrand Forks65 min
Jul 19, 6:23 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Steele, Traill52 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2012Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.